Limits...
Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH

Related in: MedlinePlus

OCT after 12-months observation and after eight ranibizumab injections: highly reflective scar is observed in the fovea, without subretinal fluid and retinal edema.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC3539547&req=5

f9-medscimonit-17-6-cs75: OCT after 12-months observation and after eight ranibizumab injections: highly reflective scar is observed in the fovea, without subretinal fluid and retinal edema.

Mentions: Three months later, in April 2009, due to progression of neovascular degeneration with small fresh subretinal hemorrhages in the patient’s only functional eye, a decision was made to begin treatment with intravitreal ranibizumab (Lucentis®, Novartis, Basel, Switzerland). At the beginning of ranibizumab treatment, visual acuity in the right eye was +0.7 logMAR (50 letters), and OCT image and angiography indicated activity of the process. Treatment was performed according to the following scheme: saturation phase (3 0.5 mg doses of ranibizumab at monthly intervals), with further doses according to activity of the degenerative process. At follow-up 1 month after the fourth dose of ranibizumab, visual acuity in the right eye had improved to +0.5 logMAR (61 letters), and at that time no CNV activity was seen on OCT. During the 12-month follow-up period from April 2009 to March 2010, a total of 7 doses of ranibizumab were administered to the right eye. Subsequently, no activity of the neovascular process was shown on OCT (scarring) and angiography, subretinal hemorrhages had been absorbed and visual acuity was +0.6 logMAR (55 letters) – 17 letters less than prior to PDT (Figure 9). No local complications, including disturbances in choroidal perfusion, or systemic complications were observed during the therapy. The patient remains under observation and further intravitreal ranibizumab injections are recommended in case there is any relapse of the disease.


Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

OCT after 12-months observation and after eight ranibizumab injections: highly reflective scar is observed in the fovea, without subretinal fluid and retinal edema.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC3539547&req=5

f9-medscimonit-17-6-cs75: OCT after 12-months observation and after eight ranibizumab injections: highly reflective scar is observed in the fovea, without subretinal fluid and retinal edema.
Mentions: Three months later, in April 2009, due to progression of neovascular degeneration with small fresh subretinal hemorrhages in the patient’s only functional eye, a decision was made to begin treatment with intravitreal ranibizumab (Lucentis®, Novartis, Basel, Switzerland). At the beginning of ranibizumab treatment, visual acuity in the right eye was +0.7 logMAR (50 letters), and OCT image and angiography indicated activity of the process. Treatment was performed according to the following scheme: saturation phase (3 0.5 mg doses of ranibizumab at monthly intervals), with further doses according to activity of the degenerative process. At follow-up 1 month after the fourth dose of ranibizumab, visual acuity in the right eye had improved to +0.5 logMAR (61 letters), and at that time no CNV activity was seen on OCT. During the 12-month follow-up period from April 2009 to March 2010, a total of 7 doses of ranibizumab were administered to the right eye. Subsequently, no activity of the neovascular process was shown on OCT (scarring) and angiography, subretinal hemorrhages had been absorbed and visual acuity was +0.6 logMAR (55 letters) – 17 letters less than prior to PDT (Figure 9). No local complications, including disturbances in choroidal perfusion, or systemic complications were observed during the therapy. The patient remains under observation and further intravitreal ranibizumab injections are recommended in case there is any relapse of the disease.

Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH
Related in: MedlinePlus